Guillain-Barré syndrome and thrombocytopenia after SARS-CoV-2 vaccination with Moderna. A case report
Introduction. The massive vaccination against the SARS-CoV-2 virus has demonstrated to be one of the major measures for the reduction of the morbidity and mortality that this virus causes. However, during the last months the administration of the vaccine has been also associated with some rare, but life-threatening, adverse effects.
Case report. In this article we describe the case of a patient that developed a Guillain-Barré syndrome and an Idiopathic thrombocytopenic purpura nine days after the vaccination with the third dose for the SARS-CoV-2 virus (Moderna). He had received previously two doses of the AstraZeneca vaccine. Moreover, the patient was positive for auto-antibodies anti-SSA/Ro60 and auto-antibodies IgG anti-GM1 and IgG anti-GM3.
Discussion. Even though it is not possible to stablish a clear relation of causality between the administration of the vaccine booster for SARS-CoV-2 and the diseases developed by the patient, the association of two concomitant autoimmune processes is remarkable. As well as the positivity for the auto-antibodies anti-SSA/Ro60, which have been described in the bibliography in cases of SARS-CoV-2 infection.
Key words. COVID-19 vaccine. Guillain-Barré syndrome. Idiopathic thrombocytopenic purpura. Inflammatory demyelinating polyneuropathy. Moderna vaccine. SARS-CoV-2 vaccine.